Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: Can stopping a TCA cause palpitations? ed_uk

Posted by KaraS on July 26, 2005, at 1:33:58

In reply to Re: Can stopping a TCA cause palpitations? KaraS, posted by ed_uk on July 25, 2005, at 16:29:43

Hi Ed!

>>My mood also goes up as dose increases which is something to take into account.......

>What's the highest dose you've tried? How did it affect you?

It was over 20 years ago so I don't remember all that well. I think the highest dose I took was 75 mg. It got me back on my feet and functioning again. I had the usual TCA side effects but nothing I couldn't manage at the time. I have no doubt that if I increased up to 75 mg. or more of the doxepin now that my mood wood lift. It might not be very good for my ADD ... but if it isn't that anticholinergic (as you say below), then maybe it wouldn't be that bad. It does seem like it slows me down a bit physically and mentally though.

>>The other TCAs that aren't as anticholinergic, give me tachycardia.

>Anticholinergic drugs *cause* tachycardia. The reason low-dose doxepin doesn't cause much tachycardia is because it's only a 'weak' norepinephrine reuptake inhibitor. It's also quite sedating.

Oh, ok. I think I've been told that but forgot it (maybe because I think of anticholinergics in terms of slowing me down mentally?). I probably have this wrong but I thought that desipramine wasn't supposed to be very anticholinergic... yet it's most likely of all of the TCAs to cause tachycardia?

>Btw, trimipramine (Surmontil) is a strange TCA which doesn't inhibit the reuptake of anything! Larry Hoover takes it.

Well if Larry Hoover takes it, then it must be good! :-) Actually I've been curious about that one. It behaves more like an AP doesn't it?

>>Also I think he feels that I could benefit from the mood stabilization effects of the Klonopin.

>What does he mean by 'mood stabilization'? If it helped your depression that would be fantastic! Very high doses of clonazepam can be useful as an adjunct to other meds in the treatment of acute mania. I wouldn't really call clonazepam a mood stabiliser though.

I can't say for sure but I think he's thinking that it might help my depression because of it's mild mood stabilization properties. I think he talked about it more in those terms rather than actually calling it a mood stabilizer.

>Does your doc believe that Dex will improve your depression or just your ADD?

He definitely believes that it can help with both the depression and the ADD. He doesn't think I need any serotonin - just NE or DA. I am inclined to agree with him somewhat because of my experience on the SSRIs. Yet, how would he explain that doxepin lifts my mood as well as Effexor at only 75-150 mg. (with minimal NE in that range)? I'll have to ask him about that.

>Am I right in thinking that he suggested Lamictal as an AD?

Yes, Lamictal was also one of the things he thought would be good for me. I think he might want to add it in to the mix if necessary once I'm established on the K and the Dex. Actually he mentioned Lamictal or Topomax. He didn't mention Trileptal though - not sure if that was an oversight or intentional. I will ask him about that later.

>>My pulse rate shoots up very quickly and stays there a while at the slightest provocation - either from something emotional or from medications so I think the combination may be more dangerous for me than for most.

>Perhaps........ but isn't your pulse actually quite low on doxepin?

It is usually in the 70's. It can easily go up into the 80s though. With just a little bit of stress it goes up to the upper 80's and stays there a long time. BTW, I know that Dex can cause increased blood pressure. Does it (and other meds) do this directly or do they do it by increasing the pulse rate?

>>I read in the archives about a couple of people who said that the apathy/depression set in on the K for them around the 4 week mark.

>Perhaps they increased the dose over the first few weeks?

That's a good point but there's a good chance I would be increasing the dose along the way as well, no?

>>If that were to happen to me, then I'd already be on it long enough to have a sustained tapering, don't you think?

>If you'd been on clonazepam for 4 weeks, I expect you'd need to taper over a few weeks or so. It might be quite unpleasant but I expect you'd make it!

The tapering of the Ativan wasn't that bad because of the doxepin and because I did it very slowly. In this case it would also mean losing many weeks of time in getting well that I wouldn't have needed to experience.

>>I took Ativan for three weeks at night to sleep many years ago. Then I stopped it abruptly and all hell broke loose.

>Clonazepam's withdrawal symptoms are almost identical to those of Ativan. They should be somewhat less intense though, due to clonazepam's longer half-life.

Good to know that it's at least a little less intense so I could probably go a little faster than I did with the Ativan. OTOH, I was only on a very small amount of Ativan to begin with.

>>Fortunately then I was able to start on doxepin and taper off of the Ativan very slowly.

>Doxepin could help you get off clonazepam too.

Yes, if I'm not on Dex. Maybe it makes sense to stay on the Klonopin for a good 4 weeks at required dosage before deciding whether to keep it and before even attempting to start on the Dex. That way I won't have the possibility of having to go off of two of them at or around the same time which could cumulatively have a really horrible effect on me. I'd also be certain I could use doxepin to rid me of the K. Does that make sense to you or am I being much too cautious and wasting time that could get me feeling better sooner?

>>I may not be able to take doxepin in order to stop the K (because of the dex), then how would I cope with the anxiety?????

You could always try Surmontil. It's anxiolytic like doxepin but it's not at all noradrenergic.

That's a really good idea! Does it not have the electrical conduction issues the other TCAs have? Would the DA antagonism be a problem at all? Does it have the risks of akathisia? I'm quite certain it has a very small risk of TD. In fact, it might be a good substitute for the Klonopin to begin with - although maybe the DA antagonism would be counterproductive?

Thanks again, Ed. Anyone ever tell you you're a peach? :-)

Kara

xxx


Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:KaraS thread:532192
URL: http://www.dr-bob.org/babble/20050723/msgs/533630.html